Hail, Bryan
- When
- April 8, 9:20 PM CST
- Where
- Bryan County, 2.33 mi SE of Cartwright
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.829, -96.528
MPing report.
Broad southwesterly mid-level flow prevailed across the Southern Plains on the 8th. Widespread thunderstorm development occurred in the vicinity of a quasi-stationary boundary across west-central into north-central Texas during the evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Broad southwesterly mid-level flow prevailed across the Southern Plains on the 8th. Widespread thunderstorm development occurred in the vicinity of a quasi-stationary boundary across west-central into north-central Texas during the evening hours. A few storms encroached on far southern portions of the WFO Norman Forecast Area, with a few instances of large hail and a downburst wind event occurring across portions of the Red River Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 8, 4:46 PM CST, 4 hours 34 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 546 PM CDT Mon Apr 8 2024 ...New AVIATION... .SHORT TERM... (This evening through Tuesday) Issued at 322 PM CDT Mon Apr 8 2024 An approaching lead shortwave trough will interact with northward advancing warm front and increasing low level moisture to create a increasingly favorable environment for convective development by late today. Initial development is anticipated near and ahead of a dryline and surface low over west Texas. This should be southwest of our western north Texas counties, somewhere south or southeast of Lubbock around 5 or 6 pm. This activity will be in an environment conducive to initially produce supercell thunderstorms capable of very large hail. The lack of richer low level moisture looks to keep any tornado risk confined to mainly near and south of the Red river during the early/mid evening time frame. Soundings would suggest even a bit of a inverted V looks indicating some wind risk as well. This activity will move east and northeast into western north Texas and southwest Oklahoma during the evening hours. As it move north the activity will likely become elevated in nature and limited instability will limit northward extent of severe storms. Stronger storms look to remain near the Red river and points south. The main upper low will continue to approach the area on Tuesday with continuing rain chances, especially across the south. The abundant cloud cover and precipitation will limit instability and overall severe risk, but may see sufficient instability by late in the day along the Red river for a few low end severe storms. Main impacts may be rainfall as some locations may see an inch or two by the end of the day tomorrow. Some of the models are also hinting as descent rain chances and amounts across parts of western/northwestern by late tomorrow and tomorrow night. && .LONG TERM... (Tuesday night through next Sunday) Issued at 322 PM CDT Mon Apr 8 2024 Rain chances continue Wednesday as the upper low translates east across north Texas. Another round of heavier rainfall will also be possible across southern Oklahoma and north Texas. Limited instability will preclude in additional severe risk. However, if these bands of heavier rainfall end up moving through some of the same areas, some localized flooding might be possible. The cloud cover and associated precip, as well as colder air filtering south in the wake of the aforementioned cold front, temperatures will be a bit cooler as well Wednesday and even into the day Thursday. Although the precip should end Wednesday night from west to east. Mid-level ridging then builds across the Rockies out into the Plains as we go into the latter part of the week and the weekend. This will result in another warming trend with much of the area back in the 80s by Sunday. Next chance of rain/storms comes back into the forecast early next week. && .AVIATION... (00Z TAFS) Issued at 542 PM CDT Mon Apr 8 2024 A frontal boundary moved through all but KDUA TAF site so sites north of the front will have winds from the N to NE while KDUA is expected to have a SE to E wind. Storms are expected to move across portions of the area this evening/overnight with another wave of showers/storms moving in early Tuesday then moving across the area. The highest chances for showers/storms will be across southern OK and north TX. VFR and MVFR ceilings are expected this TAF period. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 53 67 51 63 / 70 50 80 60 Hobart OK 50 65 48 65 / 70 70 90 50 Wichita Falls TX 55 68 53 63 / 80 80 90 70 Gage OK 42 66 44 71 / 10 30 50 10 Ponca City OK 50 70 50 69 / 30 10 50 30 Durant OK 59 70 58 66 / 100 90 90 80 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...30 LONG TERM....30 AVIATION...25
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 335 PM CDT Mon Apr 8 2024 OKZ004>048-050>052-TXZ083>090-092045- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 335 PM CDT Mon Apr 8 2024 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... Thunderstorms are expected to form over west Texas late this afternoon, then travel eastward across north Texas and southern Oklahoma this evening and overnight. Several of these storms will likely be severe with large to very large hail being the dominant threat. A low risk for tornadoes also exists for north Texas. .Heavy Rainfall and Flooding... Heavy rainfall and localized flooding are possible this evening and overnight mainly across south central and southeast Oklahoma. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across southern Oklahoma and north Texas should prepare for severe weather operations this evening through tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... .Thunderstorms... Additional thunderstorms are expected Tuesday into Wednesday. A marginal risk for severe storms exists on Tuesday across far southern Oklahoma and western north Texas with a very small slight risk clipping parts of Knox and Baylor counties of western north Texas. Large hail will be the primary threat. .Heavy Rainfall and Flooding... Heavy rainfall and localized flooding continue to be possible Tuesday through Wednesday, mainly across south central and southeast Oklahoma. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
908 PM CDT Mon Apr 8 2024
TXZ087-088-090300-
Knox TX-Baylor TX-
908 PM CDT Mon Apr 8 2024
...Strong thunderstorms will impact portions of southern Knox and
southwestern Baylor Counties through 1000 PM CDT
...
At 907 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Rochester to 3 miles northeast
of Haskell to 10 miles south of Sagerton. Movement was northeast at
30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Munday, Knox City, Benjamin, Goree, Rhineland, and Bomarton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.
&&
LAT...LON 3340 9999 3351 9999 3364 9964 3346 9911
3340 9918
TIME...MOT...LOC 0207Z 238DEG 28KT 3336 9999 3320 9969 3293 9993
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
BunkerSpecial Weather Statement
National Weather Service Norman OK
913 PM CDT Mon Apr 8 2024
OKZ021-033-034-090245-
Harmon OK-Beckham OK-Greer OK-
913 PM CDT Mon Apr 8 2024
...A strong thunderstorm will impact portions of northwestern Harmon,
northwestern Greer and southwestern Beckham Counties through 945 PM
CDT
...
At 913 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Vinson, moving northeast at 35 mph.
HAZARD...Wind gusts of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Erick, Delhi, Vinson, and Madge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3505 10000 3532 9982 3512 9952 3481 9991
3488 10000
TIME...MOT...LOC 0213Z 220DEG 32KT 3493 9994
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BunkerSpecial Weather Statement
National Weather Service Norman OK
916 PM CDT Mon Apr 8 2024
OKZ052-090300-
Bryan OK-
916 PM CDT Mon Apr 8 2024
...A strong thunderstorm will impact portions of central Bryan County
through 1000 PM CDT
...
At 916 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bonham, moving north at 35 mph.
HAZARD...Wind gusts of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Durant, Colbert, Achille, Bennington, Kemp, Mead, Hendrix, Blue,
Utica, Albany, Calera, and Wade.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.
&&
LAT...LON 3386 9582 3383 9584 3389 9593 3386 9595
3387 9600 3384 9602 3384 9614 3381 9618
3380 9618 3381 9616 3376 9618 3377 9629
3370 9632 3369 9636 3378 9643 3377 9650
3403 9656 3399 9594 3392 9592 3386 9575
TIME...MOT...LOC 0216Z 177DEG 28KT 3356 9622
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
BunkerSpecial Weather Statement
National Weather Service Norman OK
1000 PM CDT Mon Apr 8 2024
OKZ051-052-090345-
Marshall OK-Bryan OK-
1000 PM CDT Mon Apr 8 2024
...A strong thunderstorm will impact portions of western Bryan and
northeastern Marshall Counties through 1045 PM CDT
...
At 1000 PM CDT, Doppler radar was tracking a strong thunderstorm near
Denison, moving north at 25 mph.
HAZARD...Wind gusts of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Durant, Colbert, Achille, Silo, Kemp, Mead, Armstrong, Hendrix,
Cartwright, Blue, Woodville, Little City, eastern Lake Texoma,
Calera, and Mcbride.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.
&&
LAT...LON 3372 9637 3378 9643 3377 9650 3382 9653
3382 9658 3385 9663 3389 9659 3390 9663
3392 9666 3391 9668 3412 9669 3406 9619
3377 9626 3377 9629 3370 9632 3369 9636
TIME...MOT...LOC 0300Z 190DEG 20KT 3374 9655
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
BunkerSpecial Weather Statement
National Weather Service Norman OK
1019 PM CDT Mon Apr 8 2024
OKZ048-052-090400-
Atoka OK-Bryan OK-
1019 PM CDT Mon Apr 8 2024
...A strong thunderstorm will impact portions of north central Bryan
and southwestern Atoka Counties through 1100 PM CDT
...
At 1019 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bokchito, moving north at 30 mph.
HAZARD...Wind gusts of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Caddo, Bokchito, Bennington, Tushka, Caney, Blue, Lane, and Bentley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.
&&
LAT...LON 3394 9606 3396 9627 3435 9627 3432 9595
TIME...MOT...LOC 0319Z 187DEG 26KT 3403 9616
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
BunkerThe Dallas/Ft Worth radar (KFWS), 157 km away, was scanning. The volume nearest the first event began at 03:21 UTC.
2 hail. Local standard time, as filed.
MPing report.
Relayed images. Time is radar estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1167659, 1167660.